South Dakota, 2008

Hail in South Dakota, August 13, 2008

August 13, 2008 · NWS FSD · 3 events in 1 county or zone

Thunderstorms produced marginally large hail in Gregory County during the afternoon of August 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced marginally large hail in Gregory County during the afternoon of August 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 13, 9:44 AM CST, 5 hours 45 minutes earlier.

Area forecast discussion, Aug 13, 9:44 AM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1044 AM CDT WED AUG 13 2008

.DISCUSSION...
FORECAST GENERALLY ON TRACK WITH FEW CHANGES ANTICIPATED. WEAK WAVE
IN NORTHWEST FLOW PROGGED TO THROUGH SOUTHWEST NM AND HAS ALREADY
SPARKED A COUPLE OF THUNDERSTORMS. THIS ACTIVITY AND A LITTLE
RESIDUAL ACTIVITY IN SOUTH CENTRAL SD WANING LATE THIS MORNING...BUT
MODERATE LOW LEVEL THETA-E ADVECTION TO INCREASE AHEAD OF WEAK
BOUNDARY MOVING THROUGH...SO SCATTERED THUNDERSTORMS SEEM
REASONABLE. WILL ALSO HAVE A SEVERE THREAT...FOR MAINLY HAIL...WITH
THE FREEZING LEVEL AT 10500-11000 FEET PER THE MORNING FSD AND ATY
ACARS SOUNDINGS. SHEAR PER THE WDL AND NLG PROFILERS PRETTY WEAK SO
EXPECT NOTHING MORE THAN SHORT LIVED PULSE STORMS WITH A FEW STORMS
POSSIBLY PRODUCING HAIL TO HALF DOLLARS.

&&

.AVIATION...
MAINLY VFR THROUGH THE PERIOD. A FEW THUNDERSTORMS COULD DROP THE
VISIBILITY BRIEFLY INTO MVFR. MOST THUNDERSTORM ACTIVITY WILL BE
NEAR THE KFSD...17Z THROUGH 22Z...AND KSUX...21Z THROUGH 01Z...BUT
WILL REMAIN ISOLATED TO SCATTERED.

&&

.PREV DISCUSSION...
WIDESPREAD CONVECTION OVER CNTRL NEB WILL HAVE SOME IMPACT ON THE
WEATHER ACROSS THE FA TODAY...WITH THE MAIN QUESTION BEING TO WHAT
EXTENT. MOST LIKELY WILL INHIBIT MOISTURE RETURN THIS
MORNING...LOWERING THE AREAL COVER OF ACCAS AND THE CHANCES FOR
SHOWER AND THUNDERSTORM DEVELOPMENT. EVEN WITH SLOWER MOISTURE
RETURN...HAVE SLIGHT CHANCE POPS THROUGH THE MORNING ACROSS THE CWA
AS STEEPENING ELEVATED LAPSE RATES AND ISENTROPIC FORCING MAY STILL
POP ISOLATED CONVECTION. AT THIS TIME SEEING SOME DEVELOPMENT OF
ACCAS NEAR ABR...OR CLOSE TO THE NOSE OF A WEAK LOW LEVEL JET AND
700 MB WARM FRONT. SHOULD SEE THIS SPREAD SOUTH AND EAST INTO THE
FSD CWA THE REMAINDER OF THE OVERNIGHT AND INTO THE MORNING. PATCHY
SHALLOW DENSE FOG IN PARTS OF SW MN AND NW IA WILL RAPIDLY DIMINISH
AFTER SUNRISE...OR EARLY WHERE MID CLOUDS DEVELOP.

PROVIDED CONVECTION HOLDS OFF OR IS MINIMAL THROUGH THE MORNING
HOURS...THE STAGE WILL BE SET FOR AFTERNOON AND EVENING
THUNDERSTORM...SOME OF WHICH WOULD BE SEVERE. MODELS SOUNDING HAVE
CHANGED SUBSTANTIALLY FROM 48 HRS AGO...WITH REGARDS TO INSTABILITY
THIS AFTERNOON. LOW LEVEL MOISTURE ADVECTION COMBINED WITH MID LEVEL
DRYING WILL CREATE STEEP LAPSE RATES ALONG AND AHEAD OF AN ILL
DEFINED SFC TROUGH. MODEL MU CAPES IN THE 2000-4000 J/KG RANGE FOR
BOTH THE NAM AND GFS...ALBEIT SLIGHTLY DIFFERENT PLACEMENT. MODEL
CAPES MAY ACTUALLY BE A BIT ON THE LOW SIDE...AS SFC DEW POINTS WILL
LIKELY BE 5 TO 10 DEGREES ABOVE WHAT THE MODELS INDICATE. EFFECTIVE
SHEAR LOOKS TO BE IN THE 30 TO 40 KT RANGE...SO IN COMBINATION WITH
RELATIVELY LARGE CAPE VALUES...LOOKING AT THE LIKELIHOOD FOR A FEW
SUPERCELL THUNDERSTORMS...CAPABLE OF PRODUCING HAIL TO THE SIZE OF
GOLFBALLS. ALSO...INVERTED V SOUNDING SUGGESTS THE POSSIBILITY FOR A
FEW DOWNBURSTS. TORNADO THREAT VERY MUCH ON THE LOW SIDE...BUT NOT
COMPLETELY OUT OF THE QUESTION...ESPECIALLY NEAR THE SFC TROUGH.
THINGS SHOULD DRY OUT TONIGHT TROUGH AND CONVECTION PUSH SWRD INTO
NEB AND IA.

UPPER LOW OVER SK CANADA LIKELY TO BE THE NEXT WX MAKER FOR THE
AREA. UPPER LOW TO DROP S ACROSS THE FAR WRN DAKOTAS AND INTO ERN CO
THE NEXT FEW DAYS. AHEAD OF THE UPPER LOW...SRLY FLOW WILL TRANSPORT
MOISTURE BACK INTO THE AREA...WHILE MIDLEVELS COOL. BEST CHANCES FOR
SHOWERS AND THUNDERSTORMS LATE THU INTO THE OVERNIGHT...ESPECIALLY
INTO THE SW CWA. THREAT FOR SEVERE STORMS WILL BE MINIMAL...MAINLY
EXPECTING GARDEN VARIETY SHOWERS AND THUNDERSTORMS.

INTO THE WEEKEND AND THROUGH EARLY NEXT WEEK UPPER LOW BECOMES CUT
OFF FRONT UPPER FLOW AND MEANDERS ACROSS THE CENTRAL PLAINS. EC AND
GFS SIMILAR TRACKING THE UPPER LOW INTO INTO KS AND NEB SUN AND
MON...THEN KICKING NE AHEAD OF THE NEXT UPPER TROUGH MOVING INTO THE
WRN CONUS. OF COURSE THE CANADIAN KEEP THE UPPER LOW OVER THE NRN
ROCKIES THROUGH MOST OF THE PERIOD. OVERALL CONFIDENCE WITH TRACK OF
CUTOFF REMAINS LOW...AND A SHIFT A JUST A FEW HUNDRED MILES WOULD
MAKE FOR A LARGE DIFFERENCE IN ACTUALLY WEATHER CONDITIONS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

LIEBL/RYRHOLM
Hazardous weather outlook, Aug 13, 10:15 AM CST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1115 AM CDT WED AUG 13 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1115 AM CDT WED AUG 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA
THIS AFTERNOON WITH A FEW STORMS CAPABLE OF PRODUCING HALF DOLLAR
SIZED HAIL AND WIND GUSTS TO AROUND 60 MPH. THE BEST CHANCE FOR
THIS ACTIVITY SHOULD BE SOUTH OF A TYNDALL TO WINDOM LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND
THURSDAY NIGHT...WITH THE HIGHEST CHANCES ACROSS SOUTH CENTRAL
SOUTH DAKOTA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 200 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 13, 2:41 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
341 PM CDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             4 NW MARSHALL           44.50N 95.84W
08/13/2008  E0.75 INCH       LYON               MN   TRAINED SPOTTER

&&

MJF
Local storm report, Aug 13, 3:01 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
401 PM CDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             1 W MARSHALL            44.45N 95.81W
08/13/2008  E0.88 INCH       LYON               MN   TRAINED SPOTTER

&&

TRM
Local storm report, Aug 13, 3:05 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
405 PM CDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             2 SW MARSHALL           44.43N 95.82W
08/13/2008  E0.75 INCH       LYON               MN   AMATEUR RADIO

&&

TRM
Local storm report, Aug 13, 3:20 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 PM CDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             6 NNE ARCO              44.46N 96.11W
08/13/2008  E0.75 INCH       LINCOLN            MN   TRAINED SPOTTER

&&

TRM
Local storm report, Aug 13, 3:25 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
425 PM CDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             3 NNE RUSSELL           44.35N 95.92W
08/13/2008  E1.25 INCH       LYON               MN   TRAINED SPOTTER

            HALF DOLLAR SIZED HIAL REPORTED AT CAMDEN STATE PARK.

&&

TRM

The radar

The North Platte radar (KLNX), 171 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Gregory

When
August 13, 3:29 PM CST
Where
Gregory County, 0.86 mi SE of Burke
Measured
0.75 in hail
Reported by
Public
Coordinates
43.170, -99.290

Hail, Gregory

When
August 13, 4:02 PM CST
Where
Gregory County, 0.69 mi S of Dallas
Measured
0.75 in hail
Reported by
Public
Coordinates
43.220, -99.520

Large hail was accompanied by one inch of rainfall.

Hail, Gregory

When
August 13, 4:25 PM CST
Where
Gregory County, 3.45 mi N of Carlock
Measured
0.75 in hail
Reported by
Public
Coordinates
43.130, -99.430

Large hail was accompanied by very heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131157, 131158, 131159.